My Dog Ate Hydrochlorothiazide
Has your dog eaten hydrochlorothiazide? Are you worried that the hydrochlorothiazide will make him sick? If so, then you’ve come to the right place. We understand it can be scary when your dog eats something he shouldn’t.
In this article, we’ll take at hydrochlorothiazide, what it is, and whether or not it can make your dog sick. Let’s get started!
What is Hydrochlorothiazide?
Hydrochlorothiazide (also called Diuril, Azide, Saluric, Microzide, Esidrix, Urozide) is a medication that’s called a diuretic (also called a water pill). This pill works by causing the body to make more urine and get rid of extra water/salt. This medication is commonly prescribed for reducing edema in humans who have conditions such as heart failure, liver disease, or kidney disease.
This medication is also used in veterinary medicine to treat dogs (and cats) who have nephrogenic diabetes insipidus (different than diabetes mellitus), high blood pressure, fluid retention, and more.
While hydrochlorothiazide is used in both humans and dogs, what happens if your dog eats one of your water pills?
Hydrochlorothiazide & Dogs
Hydrochlorothiazide can be dangerous if a dog eats too much of the medication. This means that if the dose is higher than what the vet would prescribe for the dog.
So, if your dog has ingested hydrochlorothiazide, the first thing to do is figure out how much of the medication he’s eaten. Then determine when the medication was eaten. Next, call the vet immediately. This may be an emergency situation.
Symptoms of Hydrochlorothiazide Overdose in Dogs
You may notice these symptoms if your dog has eaten too much hydrochlorothiazide:
- Excessive thirst and urination
- Low potassium
- Muscle pain
- Severe dehydration
- Acute kidney failure (though this is rare)
Treatment of Hydrochlorothiazide Ingestion in Dogs
At the vet’s, they will perform a complete physical exam of your dog. The exam will include lab work and other tests.
If your fur baby ate the medication within the last 30 minutes or so, the vet might choose to induce vomiting. If it has been longer, then the vet may use gastric lavage to remove the hydrochlorothiazide from your dog’s system. Your dog will probably also be given an IV for fluids and to administer medications.
Your canine companion may need to stay in the hospital, depending on his condition. The vet will want to monitor your dog for additional symptoms and to make sure he’s stable before coming home.
In most cases, dogs who receive prompt medical treatment will make a complete recovery!